Kentucky, 2023Hail and Damaging Winds in Kentucky, June 29, 2023
June 29, 2023 · NWS PAH · 3 events in 2 counties and zones
Two more rounds of severe thunderstorms affected the Owensboro area after the morning round. During the late afternoon hours, an organized squall line moved southward across northwest Kentucky.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two more rounds of severe thunderstorms affected the Owensboro area after the morning round. During the late afternoon hours, an organized squall line moved southward across northwest Kentucky. Isolated wind damage was reported, with gusts up to 60 mph at a few locations. During the early evening, an isolated severe thunderstorm tracked southeast across northwest Kentucky. This storm produced hail up to the size of quarters. The storms occurred ahead of a southeastward moving cold front that extended from northern Illinois through central Missouri. A low amplitude 500 mb shortwave overspread parts of central Illinois and Indiana during the evening, accompanied by 60 to 70 knots of mid-level wind flow. The strong wind shear supported organized storm structures, including lines and elevated supercells. Even though earlier rounds of storms stabilized the atmosphere, a strengthening low-level jet favored regeneration of convection along and atop the outflow-cooled air.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 29, 2:00 PM CST, 5 minutes earlier.
Area forecast discussion, Jun 29, 2:00 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
300 PM CDT Thu Jun 29 2023
.SHORT TERM...(Tonight through Saturday night)
Issued at 300 PM CDT Thu Jun 29 2023
Heat and thunderstorm complexes are the forecast concerns of the
day.
A 500 mb high continues to build northward from the lower
Mississippi Valley today. Moderately strong northwest mid-level
flow around the periphery of the high has proven sufficient for
organized thunderstorm complexes to track from central Missouri
and central Illinois to the Wabash Valley and Pennyrile of west
Kentucky. The first system this morning laid out an outflow
boundary that has moved west across southern IL and western KY.
This boundary is becoming increasingly active at mid afternoon.
Another convective complex has moved into the kmvn area to west
central Indiana as of 19z. This complex will move across southwest
Indiana by 00z, and a Severe Thunderstorm Watch covers this area.
Southeast Missouri has been rather quiet, which is where the
strongest warming aloft has produced more convective inhibition.
The cam models generally quiet things down tonight as the air mass
stabilizes. Skies should generally clear out overnight. South
winds will keep it quite warm, with lows in the 70s.
On Friday, there is the potential for another convective system to
round the periphery of the high. Again, the main corridor should
be from the lower Wabash Valley and southwest Indiana down across
the Pennyrile area of west Kentucky. The cam models favor the
afternoon hours for this to occur. Trailing outflow boundaries
could generate convection as far west as the Mississippi River,
however convective inhibition due to warm 850/700 mb temps should
again be a limiting factor west of the Kentucky Lake area and in
southwest IL. THe strongly buoyant air mass, combined with soupy
dew points in the mid 70s to around 80, will favor more
torrential downpours in the storms, along with some hail cores and
a few downbursts. The activity should again wind down Friday
night.
As far as heat concerns, the convection has mitigated heat
concerns in southwest Indiana and adjoining areas. The Heat
Advisory for that area is now for Friday afternoon only. Further
west, the Excessive Heat Warning has panned out fairly well.
Despite temps not reaching forecast values, heat indices have
locally topped 110 where dew points have climbed to near 80. The
warning will continue through Friday.
On Saturday, convective coverage should be higher as the influence
of a 500 mb shortwave trough over the Plains increases. The timing
of the storms will determine the peak heat index. Once the models
come into better agreement on the convective timing, the peak heat
index values will become more certain. For now, the heat headlines
will only extend through Friday. THe main concern for Saturday
may become the storms, which could be strong or locally severe.
.LONG TERM...(Sunday through Thursday)
Issued at 300 PM CDT Thu Jun 29 2023
Saturday night and Sunday, the convective coverage will peak as
the 500 mb shortwave trough advances across our region. The more
widespread clouds and numerous showers and storms will limit highs
to around 90 Sunday.
In the wake of the shortwave trough passage, a little subsidence
and drying will result in less convective coverage Monday and
Tuesday. The air mass will remain quite hot and humid. Some
isolated diurnal showers and thunderstorms are expected, but a
washout is not anticipated either day. Highs will be in the lower
90s for the most part, with heat indices below 100.
Wednesday and Thursday could become more stormy. There are hints
that a 500 mb shortwave trough will move east across the Plains
into the Mississippi Valley. This trough would act on a
potentially moist and unstable air mass to produce higher coverage
of thunderstorms.
&&
.AVIATION...
Issued at 1235 PM CDT Thu Jun 29 2023
Thunderstorms over southwest Indiana and northwest Kentucky are
gradually ending from the northwest early this afternoon. A
period of dry weather is expected this afternoon, while another
thunderstorm complex moves east-southeast across central Illinois.
This complex could affect the kevv/kowb sites later this
afternoon, but the potential is too low to include in the tafs.
Areas of mvfr cigs have developed across southern Illinois,
southwest Indiana and northwest KY in association with the
rainfall from storms this morning. These lower clouds will
dissipate with loss of heating around sunset.
Most of tonight is expected to be mainly clear. There will be a
small potential for thunderstorms in the warmth and humidity, but
too low to mention in the tafs.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 8 PM CDT Friday for ILZ075-076-080>083-086-
087-090-091.
Heat Advisory from 11 AM to 8 PM CDT Friday for ILZ077-078.
Excessive Heat Warning until 8 PM CDT Friday for ILZ084-085-088-
089-092>094.
MO...Excessive Heat Warning until 8 PM CDT Friday for MOZ076-086-087-
100-107>112-114.
IN...Heat Advisory from 11 AM CDT /noon EDT/ to 8 PM CDT /9 PM EDT/
Friday for INZ081-082-085>088.
KY...Heat Advisory until 8 PM CDT Friday for KYZ007-010>013-017-022.
Heat Advisory from 11 AM to 8 PM CDT Friday for KYZ014>016-
018>021.
Excessive Heat Warning until 8 PM CDT Friday for KYZ001>006-008-
009.
&&
SHORT TERM...MY
LONG TERM...MY
AVIATION...MYHazardous weather outlook, Jun 29, 2:35 AM CST, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
335 AM CDT Thu Jun 29 2023
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-300845-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
335 AM CDT Thu Jun 29 2023 /435 AM EDT Thu Jun 29 2023/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
There is a chance for strong to severe thunderstorms this morning
and again this afternoon and evening for portions of southeast
Illinois, southwest Indiana, and the Pennyrile region of western
Kentucky. The primary threats would be large hail and damaging
winds.
Dangerously high heat and humidity is forecast this afternoon.
Afternoon heat indices will peak from 105 to 115 in most areas.
Please refer to the Excessive Heat Warning and Heat Advisory
products for details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Dangerously high heat and humidity is forecast through Friday
evening. Afternoon heat indices will peak from 105 to 115 in most
areas. Please refer to the Excessive Heat Warning and Heat
Advisory products for details. Hazardous levels of heat could
persist through Saturday, depending on the timing of showers and
storms.
There are chances of thunderstorms through Friday, followed by a
higher chance over the weekend. The potential exists for a few
strong to severe storms. The main hazards with storms over the
weekend will be lightning, locally heavy rain, isolated strong
winds, and large hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today over southeast Illinois,
southwest Indiana, and the Pennyrile region of western Kentucky.
In the hours before
Local storm report, Jun 29, 1:03 PM CST, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
203 PM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Rain 2 ESE Petersburg 38.48N 87.26W
06/29/2023 M4.05 inch Pike IN Public
Rainfall total so far today from Tempest
Personal Weather Station.
&&
SPLocal storm report, Jun 29, 1:04 PM CST, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Paducah KY
204 PM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM Rain 3 NE Henderson 37.87N 87.55W
06/29/2023 E3.27 inch Henderson KY Public
Rainfall total so far today at Tempest
Personal Weather Station.
&&
SPLocal storm report, Jun 29, 1:05 PM CST, 1 hour before
Preliminary Local Storm Report
National Weather Service Paducah KY
205 PM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM Rain 1 W Central City 37.30N 87.15W
06/29/2023 M2.60 inch Muhlenberg KY Public
Rainfall total so far today at Tempest
Personal Weather Station.
&&
SPLocal storm report, Jun 29, 1:06 PM CST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
206 PM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM Rain 4 W Evansville 38.00N 87.62W
06/29/2023 M2.50 inch Vanderburgh IN Public
Rainfall total so far today at Tempest
Personal Weather Station.
&&
SPLocal storm report, Jun 29, 1:17 PM CST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
217 PM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 AM Tstm Wnd Dmg 2 ESE Tennyson 38.07N 87.08W
06/29/2023 Spencer IN Public
Horse Barn Destroyed. Time Estimated by
Radar.
&&
JGGLocal storm report, Jun 29, 1:52 PM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
252 PM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM Hail 3 SSE Aurora 36.74N 88.13W
06/29/2023 M0.25 inch Calloway KY Trained Spotter
&&
BMThunderstorm Wind, Graves
- When
- June 29, 2:05 PM CST
- Where
- Graves County, Lynnville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 36.570, -88.570
A trained spotter estimated a wind gust near 65 mph. A tree branch was down on a power line.
Thunderstorm Wind, Daviess
- When
- June 29, 2:35 PM CST to 2:45 PM CST
- Where
- Daviess County, Owensboro to Maceo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.770, -87.120
A gust front marking the leading edge of severe thunderstorms produced winds up to 60 mph across northern Daviess County. A trained spotter estimated 60 mph winds in Owensboro. Power lines were down in Maceo.
Hail, Daviess
- When
- June 29, 7:50 PM CST
- Where
- Daviess County, Owensboro
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.770, -87.120
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, June 29, 20232 injured · EF2 · 229 events
- Flash Flooding and Flood in Colorado, June 29 to 30, 20231 death · 5 injured · $79,000 · 2.5 in hail · 38 events
- Excessive Heat and Hail in Tennessee, June 29, 20231 death · $71,000 · 2.75 in hail · 18 events
- Hail and Damaging Winds in Indiana, June 29, 20231 injured · $9.0 million · 1.75 in hail · 46 events
- Heat in Nevada, June 29, 20231 death · 1 event
- Flash Flooding in Maine, June 29, 2023$6.5 million · 7 events
- Hail and Damaging Winds in Michigan, June 29, 2023$450,000 · 1.25 in hail · 8 events
- Flash Flooding and Hail in Indiana, June 29, 2023$296,000 · 1.75 in hail · 12 events
- Flash Flooding and Hail in Kentucky, June 29 to 30, 2023$30,000 · 1.5 in hail · 36 events
- Flash Flooding and Hail in Indiana, June 29, 2023$79,000 · 1 in hail · 10 events
- Damaging Winds in Illinois, June 29, 20232 injured · 104 kt wind · 33 events
- Hail and Damaging Winds in Illinois, June 29, 2023$30,000 · 1 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099853, 1099852, 1099850.